Antidiarrheal medications and laxatives can be used either to either bulk up stool (in the case of diarrhea) or soften stool (in the case of constipation). Diarrhea may cause a person to have bowel incontinence and constipation may cause a person to have overflow diarrhea and bowel incontinence.
NOTE: Medications and laxatives can be used to treat a variety of different types of bowel incontinence but should always be discussed first with a doctor or medical professional.
Antidiarrheal medications and laxatives are less invasive than surgery and may be tried as a first- line of treatment. They can be stopped at any time if the desired results are not achieved or of the side-effects are undesirable.
Laxatives for Constipation
There are several kinds of laxatives. You and your doctor (or medical professional) should discuss which is the most appropriate for you as some are more gentle than others, and because of possible side-effects:
- Bulk-forming laxatives – these add “soluble” fiber to your stool. Your stool will absorb more water and create larger, softer stools.
- Lubricant laxatives – these coat the surface of your stools to make them more slippery. This helps the stools move out of your body more easily.
- Stool softener – these help mix fluid into stools to soften them, making them easier to pass.
- Osmotic laxatives – these cause your intestine to hold more fluid, which softens your stools and helps your bowel move them out.
- Stimulant laxatives – these cause your bowel to squeeze or contract to move your stools out. This type of laxative should not be used for more than a few days. When these laxatives are taken for a long time, the bowel can lose its muscle tone and “forget” how to push the stool out on its own.
Medications for Diarrhea
- Bismuth Subsalicylate
- Other medications used for diarrhea may be prescription-only and based on your diagnosis of diarrhea by a medical professional.
Long-Term Use Warning
Long-term laxative use without professional medical guidance may cause damage. Long-term use may cause the bowel to become inactive. Long-term use may also cause constipation following laxative-induced diarrhea or loose stools because the bowel becomes “dried out.” Laxatives may also become habit-forming and cause dependency. For all of these reasons, proper oversight by a medical professional is necessary with long-term use of these medications.
Medical Reviewer: Carrie Carls , RN, BSN, CWOCN, CHRN
Ms. Carls, BSN, RN, CWOCN, is the nursing director of advanced wound healing and hyperbaric medicine at Passavant Area Hospital in Jacksonville, Illinois. Her article, “Prevalence of Stress Urinary Incontinence in High School and College Age Female Athletes in the Midwest : Implications for Practice” appeared in the Urologic Nursing, February 2007, and she has made presentations at national conferences regarding incontinence issues. She teaches content in the areas of wound, ostomy, and continence care to baccalaureate nursing students at MacMurray College , and facilitates the West Central Illinois UOAA ostomy support group.